It is a colorful world of patients out there. Maybe it is man’s attempt to provide some levity in an otherwise depressing state of being a patient.
Colorful disease names were used, partly to describe some of the symptoms in yellow fever, scarlet fever, and blackwater fever.
If you make the horrible mistake of running intravenous Vancomycin too fast, you might as well prepare yourself for the rush of red on your patient’s face. Experience the “Red Man syndrome”. Of course, you would be turning red too as you realize that you just made a major boo-boo.
“Calming fabric colors, patterns and textures create an ambiance much desired in health-care settings, from surgery waiting rooms to newborn intensive care to psych units. Ever since a 1985 study that showed that a specific color, Baker-Miller pink, reduced aggression among prison inmates and patients in mental-health institutions, designers have been seeking a look that soothes and subdues the stressed.”
And that is why, we’ll never ever find a hospital room painted in vivid, vibrant colors. Just think of how the color red enrages a bull. Ole!
“Chromhidrosis is an extremely rare condition that causes a person to excrete colored sweat. It can come from either of the two types of sweat glands, but the common thread is that the colored sweat is produced in the gland. Apocrine chromhidrosis results in only yellow, green, blue, black and brown sweat. ”
The nurse who sweated red in the above article was not particularly stressed out on the job, but the culprit was discovered to be a packaged food that contained tomato powder and paprika.
I never knew the color “amber” until I got into nursing school. Since then, I’ve seen a rainbow of urine colors.
Red or pink urine
• Blood- UTIs, enlarged prostate, cancerous and noncancerous tumors, kidney cysts, long-distance running, and kidney or bladder stones
• Foods: Beets, blackberries, and rhubarb
• Medications: Rifampine, Phenazopyridine (Pyridium), and laxatives containing senna
• Toxins- Chronic lead or mercury poisoning
• Medications: anti-inflammatory drug sulfasalazine (Azulfidine), Phenazopyridine (Pyridium), some laxatives, and certain chemo drugs
• Medical conditions: Liver or bile duct diseases, and dehydration
Dark-brown or tea-colored urine
• Foods: Fava beans, rhubarb, or aloe
• Medications: antimalarial drugs, chloroquine and primaquine, metronidazole, nitrofurantoin, laxatives containing cascara or senna, and methocarbamol
• Medical conditions: Liver and kidney disorders
Blue or green urine
• Dyes: Brightly colored food dyes, diagnostic dyes used for kidney and bladder function tests
• Medical conditions: Familial hypercalcemia, a rare inherited disorder, sometimes called blue diaper syndrome and urinary tract infections caused by pseudomonas bacteria.
“Another cause of blue-green urine is Methylene Blue which was till now known mainly as a dye but is now entering into the field of cardiac surgery and critical care as a very important therapeutic agent with diverse applications. The evidence for its use in methemoglobinemia is well established but that for its use in vasoplegia, septic shock, hepatopulmonary syndrome, malaria, ifosfamide neurotoxicity etc is limited but promising and commands more research.”
“The procedure of intra-articular injection of methylene blue is an easy and safe way to identify disruption of the joint capsule and may facilitate early intervention. Intra-articular injection of methylene blue that demonstrates extravasation of dye from the wound site is highly suggestive for open joint injury.”
Who says Nursing is not a colorful profession?
© 2013, Filipino Nurses. All rights reserved. DISCLAIMER: The accuracy of all articles contained in this website are the responsibility of their respective authors. All articles are for informational purposes only and are NOT intended to replace the advice of a doctor. The owner of this site disclaims any liability for the decisions you make based on these information. If you have any health-related questions, please consult your physician. If you feel ill, please seek medical attention immediately.